Journal Mobile Options
Table of Contents
Vol. 28, No. 4, 2008
Issue release date: June 2008
Section title: Original Report: Patient-Oriented, Translational Research
Am J Nephrol 2008;28:576–582
(DOI:10.1159/000115973)

Increased Incidence of Acute Kidney Injury with Aprotinin Use during Cardiac Surgery Detected with Urinary NGAL

Wagener G.a · Gubitosa G.a · Wang S.b · Borregaard N.c · Kim M.a · Lee H.T.a
aDepartment of Anesthesiology, College of Physicians and Surgeons, and bDepartment of Biostatistics, Mailman School of Public Heath, Columbia University, New York, N.Y., USA; cDepartment of Hematology, Rigshospitalet, Copenhagen, Denmark

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

To view the fulltext, please log in

To view the pdf, please log in

Buy

  • FullText & PDF
  • Unlimited re-access via MyKarger (new!)
  • Unrestricted printing, no saving restrictions for personal use
  • Reduced rates with a PPV account
read more

Direct: USD 38.00
Account: USD 26.50

Select

Rent/Cloud

  • Rent for 48h to view
  • Buy Cloud Access for unlimited viewing via different devices
  • Synchronizing in the ReadCube Cloud
  • Printing and saving restrictions apply

Rental: USD 8.50
Cloud: USD 20.00

Select

Subscribe

  • Access to all articles of the subscribed year(s) guaranteed for 5 years
  • Unlimited re-access via Subscriber Login or MyKarger
  • Unrestricted printing, no saving restrictions for personal use
read more

Subcription rates


Select


Article / Publication Details

First-Page Preview
Abstract of Original Report: Patient-Oriented, Translational Research

Received: 9/20/2007
Accepted: 12/13/2007
Published online: 2/8/2008
Issue release date: June 2008

Number of Print Pages: 7
Number of Figures: 2
Number of Tables: 2

ISSN: 0250-8095 (Print)
eISSN: 1421-9670 (Online)

For additional information: http://www.karger.com/AJN

Abstract

Background: Use of aprotinin has been associated with acute kidney injury after cardiac surgery. Neutrophil gelatinase-associated lipocalin (NGAL) is a novel, very sensitive marker for renal injury. Urinary NGAL may be able to detect renal injury caused by aprotinin. This study determined if the use of aprotinin is associated with an increased incidence of acute kidney injury and increased levels of urinary NGAL. Methods: In this prospective, observational study 369 patients undergoing cardiac surgery were enrolled. 205 patients received aprotinin and 164 received epsilon amino-caproic acid intraoperatively. Urinary NGAL was measured before and immediately after cardiac surgery and 3, 18 and 24 h later. The association of aprotinin use with the incidence of acute kidney injury (increase of serum creatinine >0.5 mg/dl) and NGAL levels was determined using logistic and linear regression models. Results: 51 of 205 patients (25%) who received aprotinin developed acute kidney injury compared to 19 of 164 patients (12%) who received epsilon amino-caproic acid (p = 0.0013). Aprotinin use was associated with a two-fold higher risk of acute kidney injury when adjusted for potential confounders (age, Parsonnet score, preoperative serum creatinine, cardiopulmonary bypass and cross-clamp times; multiple logistic regression: OR = 2.164; CI (95%) = 1.102 to 4.249; p = 0.0249. Urinary NGAL was 19 times higher immediately after cardiopulmonary bypass and 18 times higher 3 h later in patients who had received aprotinin (postoperative: 19.23; CI (95%) = 12.60 to 29.33; p < 0.0001; 3 h post-cardiopulmonary bypass 18.67; CI (95%) = 11.45 to 30.43; p < 0.0001). Conclusions: Postoperative urinary NGAL – a novel marker for renal injury – is increased in cardiac surgical patients receiving aprotinin compared to patients receiving epsilon amino-caproic acid. These results further support the hypothesis that aprotinin may cause renal injury. The substantial rise of urinary NGAL associated with aprotinin use may in part be due to aprotinin blocking the uptake of NGAL by megalin/gp330 receptors in the proximal tubules.

© 2008 S. Karger AG, Basel


  

Author Contacts

Gebhard Wagener, MD
Department of Anesthesiology, Columbia University, P&S Box 46 (PH-5)
630 West 168th Street, New York, NY 10032-3784 (USA)
Tel. +1 212 305 8633 or +1 212 305 1807, Fax +1 212 305 8980
E-Mail gw72@columbia.edu

  

Article Information

Received: September 20, 2007
Accepted: December 13, 2007
Published online: February 8, 2008
Number of Print Pages : 7
Number of Figures : 2, Number of Tables : 2, Number of References : 24

  

Publication Details

American Journal of Nephrology

Vol. 28, No. 4, Year 2008 (Cover Date: June 2008)

Journal Editor: Bakris, G. (Chicago, Ill.)
ISSN: 0250–8095 (Print), eISSN: 1421–9670 (Online)

For additional information: http://www.karger.com/AJN


Article / Publication Details

First-Page Preview
Abstract of Original Report: Patient-Oriented, Translational Research

Received: 9/20/2007
Accepted: 12/13/2007
Published online: 2/8/2008
Issue release date: June 2008

Number of Print Pages: 7
Number of Figures: 2
Number of Tables: 2

ISSN: 0250-8095 (Print)
eISSN: 1421-9670 (Online)

For additional information: http://www.karger.com/AJN


Copyright / Drug Dosage

Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.